zbMATH — the first resource for mathematics

On the optimality and stability of competitive paths in continuous time growth models. (English) Zbl 0685.90027
The purpose of the present paper is the extension of the results about the global asymptotic stability of stationary states to optimal control problems with a nonconcave Hamiltonian function.
After the introduction, in Section 2 the optimal control problem under consideration is defined and the new formulation of the sufficient conditions for a path to be optimal is given. This new formulation is based on the canonical transformations of modified Hamiltonian dynamical systems (MHDS) briefly described in Section 3. It is explained how to construct such transformations by means of generating functions and the sufficiency theorem from Section 2 is interpreted in terms of a canonical transformation.
Using a special canonical transformation with a quadratic generating function the main result of the paper in Section 4, is presented. It contains the generalization of three well-known conditions for the global asymptotic stability of stationary states of MHDS. The crucial part of the new conditions is the existence of a symmetric matrix such that a certain function defined in terms of the Hamiltonian and this matrix is concave.
Finally, Section 5 concludes with some remarks and possible generalizations of the presented results.
This well written paper provides an important contribution to the theory of optimal economic growth because of the applicability of the new stability conditions also in the presence of nonconvex technologies and production functions with increasing returns to scale. From the mathematical point of view, the method of canonical transformations might be useful also in obtaining other qualitative properties of MHDS.
Reviewer: M.Luptáčik

91B62 Economic growth models
49K15 Optimality conditions for problems involving ordinary differential equations
93C95 Application models in control theory
Full Text: DOI
[1] Benhabib, J; Nishimura, K, The Hopf bifurcation and the existence and stability of closed orbits in multisector models of economic growth, J. econ. theory, 21, 421-444, (1979) · Zbl 0427.90021
[2] Benhabib, J; Nishimura, K, Stability of equilibrium in dynamic models of capital theory, Int. econ. rev., 22, 275-293, (1981) · Zbl 0476.90005
[3] Brock, W.A, The global asymptotic stability of optimal control: A survey of recent results, (), 207-237
[4] Brock, W.A; Scheinkman, J.A, Global asymptotic stability of optimal control systems with applications to the theory of economic growth, J. econ. theory, 12, 164-190, (1976) · Zbl 0348.90018
[5] Brock, W.A; Scheinkman, J.A, The global asymptotic stability of optimal control with applications to dynamic econmic theory, (), 173-208
[6] Cass, D; Shell, K, The structure and stability of competitive dynamical systems, J. econ. theory, 12, 31-70, (1976) · Zbl 0348.90039
[7] Derzko, N.A; Sethi, S.P; Thompson, G.L, Necessary and sufficient conditions for optimal control of quasilinear partial differential systems, J. optim. theory appl., 43, 89-101, (1984) · Zbl 0518.49016
[8] Feichtinger, G; Hartl, R.F, Optimale kontrolle ökonomischer prozesse, (1986), De Gruyter Berlin · Zbl 0612.90001
[9] Gabisch, G; Lorenz, H.W, Business cycle theory, (1987), Springer-Verlag New York/Berlin
[10] Gale, D, On optimal development in a multi-sector economy, Rev. econ. stud., 34, 1-18, (1967)
[11] Gelfand, I.M; Fomin, S.V, Calculus of variations, (1963), Prentice-Hall Englewood Cliffs, NJ · Zbl 0127.05402
[12] Haurie, A, Existence and global asymptotic stability of optimal trajectories for a class of infinite-horizon, nonconvex systems, J. optim. theory appl., 31, 515-533, (1980) · Zbl 0417.49023
[13] Levhari, D; Liviatan, N, On stability in the saddlepoint sense, J. econ. theory, 4, 88-93, (1972)
[14] Magill, M.J.P, Some new results on the local stability of the process of capital accumulation, J. econ. theory, 15, 174-210, (1977) · Zbl 0372.90009
[15] Maurer, H, First and second order sufficient optimality conditions in mathematical programming and optimal control, Math. programming stud., 14, 163-177, (1981) · Zbl 0448.90069
[16] Medio, A, Oscillations in optimal growth models, J. econ. behavior organization, 8, No. 3, 413-427, (1987)
[17] Nishimura, K.G, On uniqueness of a steady state and convergence of optimal paths in multisector models of optimal growth with a discount rate, J. econ. theory, 24, 157-167, (1981) · Zbl 0472.90016
[18] Rockafellar, R.T, Saddle points of Hamiltonian systems in convex problems of Lagrange, J. optim. theory appl., 12, 367-390, (1973) · Zbl 0248.49016
[19] Rockafellar, R.T, Saddle points of Hamiltonian systems in convex Lagrange problems having a non-zero discount rate, J. econ. theory, 12, 71-113, (1976) · Zbl 0333.90007
[20] Seierstad, A; Sydsæter, K, Sufficient conditions in optimal control theory, Int. econ. rev., 18, 367-391, (1977) · Zbl 0392.49010
[21] Skiba, A.K, Optimal growth with a convex-concave production function, Econometrica, 46, 527-539, (1978) · Zbl 0383.90020
[22] Sorger, G, Sufficient optimality conditions for non-convex control problems with state constraints, J. optim. theory appl., 62, (1989) · Zbl 0651.49009
[23] Treadway, A.B, On rational entrepreneurial behaviour and the demand for investment, Rev. econ. studies, 36, 227-239, (1969)
[24] Zeidan, V, Sufficient conditions for the generalized problem of Bolza, Trans. amer. math. soc., 275, 561-586, (1983) · Zbl 0513.49010
[25] Zeidan, V, First and second order sufficient conditions for optimal control and the calculus of variations, Appl. math. optim., 11, 209-226, (1984) · Zbl 0558.49006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.